Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 256, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 8:04 AM EST for Rockingham County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 8:04 AM EST (13:04 UTC)
- Expired
- Nov 11, 2002, 8:30 AM EST
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 6:35 AM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 111304
SVRRNK
NCC157-111330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 AM EST MON NOV 11 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 830 AM EST.
* AT 802 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WENTWORTH...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS THREATENED THROUGH 830 AM EST INCLUDE
WENTWORTH...
MAYFIELD...
<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
LAT...LON 3632 7976 3645 7987 3654 7975 3654 7951
3643 7952
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 7:04 AM EST, 1 hour earlier.
Area forecast discussion, Nov 11, 7:04 AM EST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 704 AM EST MON NOV 11 2002 ISSUING UPDATE TO CLEAR TORNADO WATCH FROM VIRGINIA AND ADD NEW TORNADO WATCH FOR THREE COUNTIES IN NC. .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
Hazardous weather outlook, Nov 11, 7:54 AM EST, 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 754 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM EST FOR THE FOLLOWING NORTH CAROLINA COUNTIES... STOKES...ROCKINGHAM...CASWELL. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MID MORNING HOURS ACROSS CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. BY 11 AM...THE SEVERE THREAT IS EXPECTED TO BE EAST OF THE BLACKSBURG COUNTY WARNING AREA. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SK
In the hours before
Local storm report, Nov 11, 2:53 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM MONETA VA 0.75 IN HAIL
11/11/02 BEDFORDLocal storm report, Nov 11, 3:17 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 AM SPRINGVILLE VA 1.75 IN HAIL
11/11/02 TAZEWELL
0158 AM VA WIND DAMAGE
11/11/02 CAMPBELL TREE DOWN ON HOUSE
TIMBERLAKE AREALocal storm report, Nov 11, 4:01 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM ROANOKE VA 0.75 IN HAIL
11/11/02 ROANOKE REPORTED BY SPOTTERSpecial weather statement, Nov 11, 6:34 AM EST, 1 hour 30 minutes before
VAZ032>035-045-111230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EST MON NOV 11 2002 THUNDERSTORMS WITH HEAVY RAIN WILL TREK ACROSS THE FOOTHILLS THROUGH 730 AM. RAINFALL AMOUNTS BETWEEN 630 AM AND 730 AM COULD BE AS HIGH AS TWO INCHES IN A FEW LOCATIONS. LOCATIONS SUCH AS THE LYNCHBURG VICINITY...SMITH MOUNTAIN LAKE...ROCKY MOUNT AND THE PHILPOTT RESERVOIR CAN EXPECT THE HEAVIEST RAINS. BE ALERT FOR LOCALIZED LOW LYING FLOODING AND PONDING OF WATER ON ROADS. THE HEAVIER THUNDERSTORMS SHOULD DIMINISH TOWARD 800 AM. 05
Special weather statement, Nov 11, 7:49 AM EST, 15 minutes before
NCZ004>006-VAZ043>047-058-059-111335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 749 AM EST MON NOV 11 2002 THUNDERSTORMS WITH HEAVY RAIN...AND GUSTY WINDS WILL TRACK ACROSS THE PIEDMONT THROUGH 930 AM. RAINFALL AMOUNTS AS HIGH AS TWO INCHES CAN BE EXPECTED IN THE HEAVIER STORMS. LOCATIONS THAT CAN EXPECT STRONG THUNDERSTORMS BY 830 AM INCLUDE...MARTINSVILLE...DANVILLE... RUSTBURG...AND EDEN. STAY INSIDE AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES UNTIL THE THUNDERSTORMS HAVE PASSED. ALSO...IF TRAVELING...BE ALERT TO PONDING OF WATER ON ROADWAYS. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 12:01 AM EST | Severe Thunderstorm Warning | RNK | Surry | 29 min |
| Nov 11, 8:04 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.